Take Home Naloxone Program

Naloxone Basics

What is naloxone?

In PEI, opioid-related overdoses are on the rise.

Naloxone (Narcan) is a fast-acting medication used to temporarily reverse an opioid overdose until medical help arrives.

Naloxone can restore breathing within 2 to 5 minutes. Call 911 even if naloxone is used. The effects of opioids last longer than the effect of naloxone, meaning medical attention is still needed. Naloxone may need to be used again.

Naloxone is safe for all ages. It only works if you have opioids in your system. You cannot use naloxone improperly and does not create dependence. It is safe to keep a naloxone kit on hand.

Signs of opioid overdose

Signs of opioid-related overdose include:Signs of an overdose infographic

  • Difficulty walking or staying awake
  • Not moving or can’t be woken
  • Slow or no breathing
  • Blue or grey lips or nails
  • Choking, gurgling or snoring sounds
  • Cold and clammy skin
  • Very small pupils


Overdose response

If you suspect an overdose, take the following steps:

  • Stimulate - speak to them, squeeze their fingertip or the muscle between their neck and shoulder
  • Call 911 right away
    • The Canadian Good Samaritan law protects people from being charged for simple drug possession
    • Call 911 even if naloxone is used. The effects of opioids last longer than the effect of naloxone
  • Give naloxone
    • Take cap off vial, hold vial upside down
    • Insert needle into center of vial and pull back plunger until vial is empty
    • Inject naloxone into arm or thigh muscle
    • Push the plunger down until needle retracts into the syringe (“click” sound)
  • Start rescue breaths (1 breath every 5 seconds) and/or chest compressions
  • Evaluate if the person is breathing and responsive, and keep giving breaths
  • If not responsive after 2-3 minutes, give another dose of naloxone and continue rescue breaths (repeat as needed)
  • Stay with the person until emergency responders arrive

Instructions on signs of overdose and how to give naloxone are in each naloxone kit.

Naloxone training is available online (free), through first aid trainers and PEERS Alliance.

Where to get a naloxone kit

Free take home naloxone kits are available to anyone at risk of experiencing or witnessing a drug-related overdose.

Through the Provincial Take Home Naloxone Program, free naloxone kits are available at the following distribution sites (please contact organizations to confirm hours of operation ):

This page will be updated as new naloxone distribution sites are added.

Distribution of take home naloxone (THN) kits in PEI
Time Period THN kits distributed (Health PEI Needle Exchange Program)
May 1, 2017 – December 31, 2023 2,924
Published date: 
June 19, 2024
Health and Wellness

General Inquiries

Department of Health and Wellness
4th Floor North, Shaw Building
105 Rochford Street
Charlottetown, PE   C1A 7N8

Phone: 902-368-6414
Fax: 902-368-4121

DeptHW@gov.pe.ca